Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 21, 2020, 12:48 PM MDT for 22 counties in Idaho. It took effect at Jul 22, 2020, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 12:48 PM MDT (18:48 UTC)
- In effect from
- Jul 22, 2020, 12:00 PM MDT
- Expired
- Jul 22, 2020, 8:44 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
All 22 counties
Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:09 PM MDT | TSTM WND GST 43 | 17 Wsw Marion, ID | MESONET STATION TR251 - COTTON RIDGE. |
| Jul 22, 6:17 PM MDT | TSTM WND GST 43 | 6 S Twin Falls, ID | ASOS STATION KTWF TWIN FALLS. |
| Jul 22, 6:45 PM MDT | TSTM WND GST 51 | 14 Ese Hollister, ID | MESONET STATION TGFI1 TRAIL GULCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WWUS85 KPIH 211848 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1248 PM MDT Tue Jul 21 2020 IDZ422-425-427-221200- /O.UPG.KPIH.FW.A.0001.200722T2000Z-200723T0500Z/ /O.NEW.KPIH.FW.W.0005.200722T1800Z-200723T0500Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1248 PM MDT Tue Jul 21 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM MDT WEDNESDAY FOR SCATTERED THUNDERSTORM FOR FIRE WEATHER ZONES 422 (below 6000 ft), 425 AND 427 (below 6000 ft)... The National Weather Service in Pocatello has issued a Red Flag Warning for Scattered thunderstorms, which is in effect from noon to 11 PM MDT Wednesday. The Fire Weather Watch has been replaced with this Red Flag warning. * AFFECTED AREA...Fire Weather Zone 422 (below 6000 ft) Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 (below 6000 ft) Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * TIMING...Noon to 11 PM MDT on Wednesday.. * THUNDERSTORMS...Scattered thunderstorms from monsoon moisture moving up from the south. * PRECIPITATION...Trace to less than 0.10 of rain with localized slightly heavier amounts. * OUTFLOW WINDS...Outflow wind gusts of 45 to 55 mph are possible in the vicinity of thunderstorms. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ410-413-221200- /O.UPG.KPIH.FW.A.0001.200722T2000Z-200723T0500Z/ /O.NEW.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- 1248 PM MDT Tue Jul 21 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM MDT WEDNESDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 410 (below 6000 ft) AND 413 (below 6000 ft)... The National Weather Service in Pocatello has issued a Red Flag Warning for Scattered thunderstorms, which is in effect from 2 PM to 11 PM MDT Wednesday. The Fire Weather Watch has been replaced with this Red Flag warning. * AFFECTED AREA...Fire Weather Zone 410 (below 6000 ft) Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 413 (below 6000 ft) Caribou Range/Caribou NF. * TIMING...2 PM to 11 PM MDT on Wednesday.. * THUNDERSTORMS...Scattered thunderstorms from monsoon moisture moving up from the south. * PRECIPITATION...Trace to less than 0.10 of rain with localized slightly heavier amounts. * OUTFLOW WINDS...Outflow wind gusts of 45 to 55 mph are possible in the vicinity of thunderstorms. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$
3 follow-up statements
560 WWUS85 KPIH 220908 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 308 AM MDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM MDT TODAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 422 (BELOW 6000 FT), 425 AND 427 (BELOW 6000 FT)... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM MDT TODAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 410 (BELOW 6000 FT) AND 413 (BELOW 6000 FT)... IDZ422-425-427-222100- /O.CON.KPIH.FW.W.0005.200722T1800Z-200723T0500Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 308 AM MDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORM FOR FIRE WEATHER ZONES 422 (BELOW 6000 FT), 425 AND 427 (BELOW 6000 FT)... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * TIMING...Noon to 11 PM MDT today.. * THUNDERSTORMS...Scattered thunderstorms from monsoon moisture moving up from the south. * PRECIPITATION...Trace to less than 0.10 of rain with localized slightly heavier amounts. * OUTFLOW WINDS...Outflow wind gusts over 45 mph are possible in the vicinity of thunderstorms. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ410-413-222100- /O.CON.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- 308 AM MDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 410 (BELOW 6000 FT) AND 413 (BELOW 6000 FT)... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 413 Caribou Range/Caribou NF. * TIMING...2 PM to 11 PM MDT on Wednesday.. * THUNDERSTORMS...Thunderstorms from monsoon moisture moving up from the south. * PRECIPITATION...Trace to less than 0.10 of rain with localized slightly heavier amounts. * OUTFLOW WINDS...Outflow wind gusts over 45 mph are possible in the vicinity of thunderstorms. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$
518 WWUS85 KPIH 221843 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1243 PM MDT Wed Jul 22 2020 IDZ422-425-427-230500- /O.CON.KPIH.FW.W.0005.000000T0000Z-200723T0500Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1243 PM MDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 422, 425, AND 427 BELOW 6,000 FEET... * AFFECTED AREA...Fire Weather Zone 422 covering the Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 425 covering the Middle Snake River Valley/Twin Falls BLM north of the Snake River, and Fire Weather Zone 427 covering Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * TIMING...Through 11 PM this evening. * THUNDERSTORMS...Isolated to scattered thunderstorms are expected due to monsoon moisture moving up from the south. * PRECIPITATION...A trace to 0.10 inches of rain for most areas, with localized heavier amounts possible. * OUTFLOW WINDS...Thunderstorm outflow wind gusts over 45 MPH are possible. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. && $$ IDZ410-413-230500- /O.CON.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- 1243 PM MDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 11 PM THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 410 AND 413 BELOW 6,000 FEET... * AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake River Valley/Idaho Falls BLM, and Fire Weather Zone 413 covering the Caribou Range/Caribou NF. * TIMING...2 PM to 11 PM today. * THUNDERSTORMS...Isolated to scattered thunderstorms are expected due to monsoon moisture moving up from the south. * PRECIPITATION...A trace to 0.10 inches of rain for most areas, with localized heavier amounts possible. * OUTFLOW WINDS...Thunderstorm outflow wind gusts over 45 MPH are possible. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. && $$ KSMITH
594 WWUS85 KPIH 230244 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 844 PM MDT Wed Jul 22 2020 ...Red Flag Warning is cancelled... IDZ410-413-422-425-427-230345- /O.CAN.KPIH.FW.W.0005.000000T0000Z-200723T0500Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 844 PM MDT Wed Jul 22 2020 ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 410, 413, 422, 425 AND 427... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Thunderstorms have weakened in intensity and coverage, so the Red Flag Warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:00 AM MDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jul 21, 2:00 AM MDT, 10 hours 48 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 200 AM MDT Tue Jul 21 2020 .SHORT TERM...Today through Thursday. One more dry day across central and eastern Idaho. We are expecting some more afternoon cloud buildups across the central mountains and down across the South Hills and Albion Mountains. Either area COULD see an isolated dry storm pop up, but chances are very slim at this point. Monsoon moisture creeps in overnight and takes over later Wednesday and into Thursday. The initial round(s) of storms Wednesday will definitely be on the "dry" side, producing little rainfall and strong gusty winds. We will quickly see more storms producing rainfall Wednesday night and Thursday. Thursday's thunderstorm coverage is a little more questionable due to timing out where we see some clearing during the day, and how far north storms develop. Whatever happens, these 2 days look like the best chance of seeing more widespread rain and thunder...and by far the best monsoon push of the summer to date. Keyes .LONG TERM...Friday through next Tuesday. As low pressure shifts east across Canada and the northern U.S., this will eventually turn the flow more westerly vs southwesterly through the weekend. This will begin to pull drier air back into central and eastern Idaho. The GFS and ECMWF really dry things out Saturday and Sunday, where the Blend of Models and ensembles keep some chance of showers and storms going along the Montana and Wyoming borders. For now, we kept with the wetter Blend of Models forecast. Early next week, the flow is expected to return to more southwest vs west once again...trying to pull some monsoon moisture back into our area. Overall, the pattern looks a bit more active than as of late. Keyes && .AVIATION...Clear skies will continue today with wind speeds only rising to about 10 knots at BYI, PIH and IDA. Expect thunderstorms to develop Wednesday afternoon with all TAF sites likely to have some in the vicinity by Wednesday afternoon. GK && .FIRE WEATHER...Will have continued dry conditions today with light winds expected. Southerly flow aloft will bring monsoonal moisture into the region. Have many fire weather watches in effect for thunderstorm coverage on Wednesday. Isolated to scattered storms should cover the entire region Wednesday afternoon and evening. Thunderstorms will continue Thursday with most coverage in the Salmon-Challis, Sawtooth region and Centennial Mountains and Snake River Range and Targhee national forest. Isolated storms will continue Friday through Sunday. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for IDZ410-413-422-425-427. &&
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.